Non-Proprietary Name Confusion Leads to Safety Warning for New Breast Cancer Drug

Posted 06 May 2013 | By Alexander Gaffney, RAC 

What's in a name? While Shakespeare tells us that a rose by any other name would smell just as sweet, a newly approved drug is finding out that a similar-sounding non-proprietary name has the potential to cause some very sour problems in the form of potential mix-ups and safety problems.

The drug in question is Kadcyla (ado-trastuzumab emtansine), a new breast cancer therapy for patients with HER2-postive, metastatic breast cancer that did not respond to prior treatments. The drug was approved in February 2013 by the US Food and Drug Administration (FDA), who heralded the drug as yet another breakthrough-and the fourth in the last six years-for breast cancer patients.

The drug benefited from FDA's priority review program, which was also used to approve one of the drug's original components, trastuzumab, better known by its trade name Herceptin.

But while Kadcyla and Herceptin don't share proprietary names, the potential for confusion between their non-proprietary names-ado-trastuzumab emtansine versus trastuzumab-has regulators at FDA sounding the alarm.

A Non-Human Error

The agency said it recently notified health care professionals that some medication-related electronic systems could use the incorrect name for the drug, potentially resulting in medication errors.

"Some third-party publications, compendia references, health information systems (e.g., electronic health record systems and systems used for pharmacy prescription processing, wholesaler ordering, pharmacy ordering, etc.), and sites on the Internet are incorrectly using the United States Adopted Name (USAN), which is "trastuzumab emtansine," and omitting the "ado" prefix and hyphen," FDA explained. "Use of this truncated version of Kadcyla's nonproprietary name may cause confusion with Herceptin (trastuzumab)."

And though the drugs share a similar compound, their dosing and treatment schedules are significantly different, FDA said, meaning that dosing errors could potentially harm patients.

For now, however, "potential" is the operative phrase in FDA's MedWatch warning. To date, no medication errors have been reported to FDA, though the agency notes that such errors did occur during the drug's clinical trials prior to its approval.

FDA's notice goes on to recommend that healthcare professionals use both the drug's approved brand name and its non-proprietary name to introduce a measure of redundancy into their ordering process.

"Such redundancy may help to reduce the potential for medication errors," FDA concluded.

MedWatch: Kadcyla (ado-trastuzumab emtansine): Drug Safety Communication - Potential Medication Errors Resulting from Name Confusion

Regulatory Focus newsletters

All the biggest regulatory news and happenings.


Most Viewed Articles